Georgia, 2011Hail and Damaging Winds in Georgia, July 4, 2011
July 4, 2011 · NWS FFC · 11 events in 9 counties and zones
, with the center of a strong subtropical ridge persisting across Texas and off the east coast in the central Atlantic. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $826,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakness in the subtropical ridge was noted across the southeast U.S., with the center of a strong subtropical ridge persisting across Texas and off the east coast in the central Atlantic. A subtle upper trough was noted across the Mid-Atlantic region, with an extension of this trough into the southeast U.S. A hot, humid, air mass also remained in place across the southeast U.S. These synoptic features provided for scattered to numerous thunderstorms on the 4th of July in 2011. Activity began quite early, namely in the late morning, and persisted until midnight across parts of north Georgia. Cloud-to-ground lightning was particularly intense, resulting in several lightning-related fires. Several thunderstorms also became severe during the mid-afternoon to early evening, mainly across north Georgia, producing damaging downburst winds and quarter to half-dollar-sized hail. Extremely erratic thunderstorm movement was observed throughout this event as thunderstorms propagated on outflow boundaries throughout the afternoon and evening. Initial thunderstorm movement/propagation was northeastward, but by the end of the day had become southeastward. Numerous cell mergers were also noted throughout this convective event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 12:52 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 4, 12:52 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 PM EDT MON JUL 4 2011
.PREV DISCUSSION... /ISSUED 1100 AM EDT MON JUL 4 2011/
UPDATE...
HAVE UPDATED POPS TO ACCOUNT FOR THE AREA OF PERSISTENT SHOWERS AND
THUNDERSTORMS ACROSS WEST CENTRAL AREA. OTHERWISE NO OTHER CHANGES
HAVE BEEN MADE.
41
PREV DISCUSSION... /ISSUED 256 AM EDT MON JUL 4 2011/
SHORT TERM /TODAY THROUGH WEDNESDAY/...
LATEST MSAS ANALYSIS OVER THE SOUTHEAST UNITED STATES SHOWS
SURFACE TROUGH WHICH HAS RESIDED OVER SOUTHERN PORTIONS OF THE
FORECAST AREA HAS LIFTED NORTHWARD OVER THE LAST FEW HOURS...AN
IMPORTANT IMPLICATION FOR TODAYS FORECAST. TO THE SOUTH OF THE
TROUGH...STILL SEEING ACTIVITY FEEDING OFF RESIDUAL OUTFLOWS BUT
EXPECT THIS TO END SOON WITH VERY LITTLE IF ANY ACTIVITY
ANTICIPATED FOR THE REMAINDER OF THE OVERNIGHT. OTHERWISE...RUC
ANALYZED MID AND UPPER LEVELS CONTINUE TO SHOW 590 DM HIGH OVER
THE LOWER MISSISSIPPI VALLEY WITH ITS EASTWARD EXTENT AFFECTING THE
ENTIRE FORECAST AREA...LIKELY KEEPING SUNDAYS POPS TEMPERED FROM
WHAT THEY COULD HAVE BEEN WITH SURFACE TROUGH.
FOR TODAY...MODELS IN DECENT AGREEMENT IN BUILDING BERMUDA RIDGE
NORTHWARD WITH AN INFLUX OF DRIER AIR AT 750 MB INFILTRATING THE
SOUTHERN ZONES. MEANWHILE...TROUGH DRIFTS NORTH TO TAKE RESIDENCE
OVER NORTH GEORGIA. THE LATEST RUNS OF THE WRF CONFIRM THIS
SETUP...PRODUCING ACTIVITY EARLY OVER THE NORTHERN TIER INCLUDING
THE MOUNTAINS AND DRIFTING SLOWLY SOUTHWARD DURING THE AFTERNOON.
A SEPARATE AREA OVER COLUMBUS AND ADJOINING SOUTHWEST CWA CITIES
IS INDICATED BY THE WRF AS WELL...MAKING ONLY THE SOUTHEAST CORNER
WITH SLIGHT CHANCE POPS TODAY. NOT MUCH CHANGE IN ANTICIPATED
STORM MODE AS INSTABILITIES REMAIN MODEST FOR THIS TIME OF YEAR
AROUND 2000 J/KG AND 500 TEMPS REFLECT MARGINALLY FAVORABLE
CONDITIONS FOR LARGE HAIL DEVELOPMENT. OF NOTE IS THE LOW STEERING
WIND VALUES THAT SHOULD BE REPRESENTED TODAY WITH INCREASED
CHANCES OF HEAVY RAINFALL AND LOCALIZED FLOODING.
PATTERN REMAINS FAIRLY STEADY STATE FOR THE REMAINDER OF THE SHORT
TERM WITH THE MAIN DEVELOPMENT BEING THE ARRIVAL OF A SHORTWAVE
TROUGH AT THE MID LEVELS FOR TUE AND WED. THIS SHOULD ALLOW FOR
ENHANCED POPS FOR NORTHERN SECTIONS WHILE DRY CONTINUES TO LIMIT
POPS FOR THE SE CORNER. WILL INDICATE A SHARP POP GRADIENT TO
ACCOUNT FOR THIS. SLIGHTLY COLDER TEMPS ALOFT WILL ALLOW FOR MORE
ROBUST CONVECTION ON TUESDAY AND AN INCREASE IN LOW LEVEL MOISTURE
WILL PRODUCE THE SAME RESULT ON WEDNESDAY WITH ISOLATED TO
SCATTERED SEVERE STORMS POSSIBLE.
LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...NO MAJOR CHANGES
NOTED FOR THE EXTENDED AS MOISTURE IN THE LOW LEVELS REMAINS
PLENTIFUL AND SURFACE TROUGH MEANDERS NORTH AND SOUTH ACROSS THE
FORECAST AREA. MID LEVELS DO SHOW 593DM HIGH BUILDING SUNDAY WHICH
COULD LIMIT ACTIVITY...BUT MOISTURE TRAPPED BELOW THIS FEATURE
SHOULD STILL RESULT IN AT LEAST CLIMO POP COVERAGE.
DEESE
&&
.AVIATION...
18Z UPDATE...
SHRA/TSRA BEGINNING TO POP UP ACROSS THE STATE. A FEW TAF SITES
HAVE BEEN AFFECTED BUT THEY SHOULD ALL BE IN THE NEXT 2-3 HOURS.
CEILINGS AND VSBYS SHOULD STAY VFR THROUGH THE PERIOD EXCEPT IN
AND AROUND SHRA/TSRA DEVELOPMENT. WINDS WILL CONTINUE OUT OF THE
WEST IN THE 5-10KT RANGE. VARIABLE WINDS WITH VERY STRONG GUST TO
40 OR 50KTS IN AND AROUND THUNDERSTORMS. THE DEVELOPING CONVECTION
SHOULD BE OVER WITH BY 02Z-03Z. EXPECTING MORE OF THE SAME TUESDAY
AFTERNOON AS WELL.
//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 93 71 95 71 / 40 30 40 30
ATLANTA 92 73 92 73 / 40 30 50 30
BLAIRSVILLE 89 65 87 66 / 40 40 50 30
CARTERSVILLE 93 68 93 68 / 40 40 50 30
COLUMBUS 95 73 94 73 / 60 30 40 30
GAINESVILLE 92 72 92 72 / 40 40 50 30
MACON 95 71 95 72 / 20 20 40 30
ROME 95 70 95 69 / 40 40 50 30
PEACHTREE CITY 92 69 92 69 / 40 30 40 30
VIDALIA 94 73 96 74 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 4, 8:41 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 AM EDT MON JUL 4 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051345-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
941 AM EDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TODAY AND TONIGHT
ACROSS NORTH AND CENTRAL GEORGIA.
.SYNOPSIS...
INTERACTIONS BETWEEN UPPER LEVEL DISTURBANCES AND A WEAK SURFACE
TROUGH MEANDERING ACROSS NORTH GEORGIA WILL PROVIDE A PLACE FOR
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP MAINLY THIS
AFTERNOON AND EVENING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE QUARTER SIZE
HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40
MPH. THE BEST PLACE FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS
NORTH AND CENTRAL GEORGIA.
.DISCUSSION...
AN AREA OF MID AND UPPER LEVEL HIGH PRESSURE TO THE WEST CONTINUES
TO PROVIDE AN ACTIVE NORTHERLY FLOW PATTERN...WITH WEAK UPPER
LEVEL DISTURBANCES TRAVERSING THE REGION FROM THE NORTH. A
SURFACE TROUGH MEANDERING ACROSS NORTH GEORGIA WILL PROVIDE A
FOCUS FOR THUNDERSTORMS. MARGINALLY FAVORABLE CAPE IN THE HAIL
GROWTH ZONE ALLOWS A CHANCE FOR ISOLATED THUNDERSTORMS TO BECOME
SEVERE PRODUCING QUARTER SIZED OR LARGER HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 4, 9:43 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1043 AM EDT MON JUL 4 2011
GAZ102-041515-
1043 AM EDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN STEWART
COUNTY UNTIL 1115 AM EDT...
AT 1041 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTVILLE...MOVING EAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS STEWART COUNTY...INCLUDING AREAS AROUND
CHARLES...LUMPKIN...WESTVILLE...TROUTMAN AND RICHLAND. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3216 8466 3194 8466 3194 8487 3212 8491
TIME...MOT...LOC 1444Z 255DEG 8KT 3202 8481
Special weather statement, Jul 4, 11:45 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT MON JUL 4 2011
GAZ014>016-041730-
1245 PM EDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN WHITE...LUMPKIN AND DAWSON COUNTIES UNTIL 130 PM EDT...
AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SAUTEE TO AURARIA...MOVING SOUTH AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHITE...LUMPKIN AND DAWSON COUNTIES THROUGH 130 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITLEY GAP SHELTER...
SMITHGALL WOODS CONSERVATION AREA...CAMP COLEMAN LAKE...UNICOI STATE
PARK...ANNA RUBY FALLS...ROBERTSTOWN...HELEN...TURNERS CORNER...
NIMBLEWILL...PORTER SPRINGS...MCKEE...DAHLONEGA...QUALATCHEE LAKE...
SAUTEE AND AURARIA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
&&
LAT...LON 3477 8363 3465 8365 3454 8361 3450 8366
3452 8378 3450 8384 3446 8389 3447 8393
3442 8398 3437 8398 3435 8404 3452 8422
3472 8395 3473 8384 3476 8382 3480 8371
3480 8368
TIME...MOT...LOC 1644Z 346DEG 7KT 3473 8365 3461 8391
3446 8406Special weather statement, Jul 4, 12:30 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT MON JUL 4 2011
GAZ016-023-041800-
130 PM EDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN WHITE AND HALL COUNTIES UNTIL 200 PM EDT...
AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SAUTEE TO CLERMONT...MOVING EAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHITE AND HALL COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE MURRAYVILLE...HELEN...SAUTEE...
CLEVELAND...CLERMONT...LEAF...MOSSY CREEK AND LULA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3475 8362 3465 8365 3456 8361 3450 8365
3443 8361 3439 8366 3435 8367 3443 8396
3447 8393 3446 8389 3450 8384 3453 8383
3456 8387 3459 8386 3476 8368
TIME...MOT...LOC 1730Z 288DEG 14KT 3466 8364 3458 8372
3449 8382Special weather statement, Jul 4, 12:37 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT MON JUL 4 2011
GAZ035-037-047-041800-
137 PM EDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WALTON...
OCONEE AND BARROW COUNTIES UNTIL 200 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BETHLEHEM...MOVING EAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WALTON...OCONEE AND BARROW COUNTIES THROUGH 200 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINDSOR...
NICHOLASVILLE...CAMPTON...BOLD SPRINGS...FORT YARGO STATE PARK...
WINDER...RUSSELL...BETHLEHEM...GRATIS...MOUNT VERNON...EASTVILLE...
NORTH HIGH SHOALS...BOGART AND STATHAM. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3403 8356 3394 8352 3392 8347 3382 8347
3385 8386 3389 8384 3393 8380 3396 8382
3403 8379
TIME...MOT...LOC 1737Z 276DEG 9KT 3393 8369Special weather statement, Jul 4, 12:54 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
154 PM EDT MON JUL 4 2011
GAZ069>071-041830-
154 PM EDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN MONROE...
LAMAR AND UPSON COUNTIES UNTIL 230 PM EDT...
AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM THE ROCK TO RUSSELLVILLE...MOVING EAST
AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS MONROE...LAMAR AND UPSON COUNTIES THROUGH 230 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RUSSELLVILLE...
YATESVILLE...THE ROCK...REDBONE...BRENT...BOLINGBROKE...COLLIER AND
FORSYTH. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3310 8403 3302 8378 3296 8376 3286 8395
3289 8412 3295 8432
TIME...MOT...LOC 1754Z 247DEG 14KT 3298 8417 3293 8402
3294 8395Special weather statement, Jul 4, 12:59 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
159 PM EDT MON JUL 4 2011
GAZ031>034-043>045-041845-
159 PM EDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN PAULDING...COBB...DEKALB...DOUGLAS...GWINNETT AND FULTON
COUNTIES UNTIL 245 PM EDT...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NORCROSS TO DOUGLASVILLE...MOVING EAST AT
15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS PAULDING...COBB...DEKALB...DOUGLAS...GWINNETT AND FULTON
COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE DUNWOODY...CHASTAIN MEMORIAL PARK...SANDY SPRINGS...
DOUGLASVILLE...LITHIA SPRINGS...VININGS...MABLETON...AUSTELL...
MECHANICSVILLE...BERKELEY LAKE...DORAVILLE...CHAMBLEE...NORCROSS...
BROOKHAVEN AND BUCKHEAD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
&&
LAT...LON 3400 8405 3385 8418 3368 8444 3375 8487
3386 8453 3402 8425
TIME...MOT...LOC 1759Z 270DEG 14KT 3397 8422 3386 8439
3378 8469Event by event
4 thunderstorm wind, 4 lightning, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Towns
- When
- July 4, 1:28 PM EST to 1:40 PM EST
- Where
- Towns County, Alexanders Mill to 2 mi E of Hiawassee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 34.970, -83.880
The Towns County 911 Center reported that between three and four dozen trees were down across the county, especially the northern portions.
Hail, Madison
- When
- July 4, 2:38 PM EST to 2:48 PM EST
- Where
- Madison County, 5.3 mi ENE of Danielsville to 7.9 mi ENE of Danielsville
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.149, -83.134
A CoCoRaHS observer reported half-dollar-sized hail from northeast Madison county, approximately six miles north of Comer. Thunderstorm wind gusts were also estimated at 50 to 60 mph, but no wind damage was observed.
Thunderstorm Wind, Wilkinson
- When
- July 4, 3:00 PM EST to 3:05 PM EST
- Where
- Wilkinson County, 3.25 mi N of Mc Intyre to 7 mi NE of Mc Intyre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.897, -83.200
The Wilkinson County Emergency Management Director reported that several trees were blown down just off U.S. Highway 441 north of McIntyre in the north central and northeast part of the county.
Hail, Coweta
- When
- July 4, 3:20 PM EST to 3:28 PM EST
- Where
- Coweta County, 3.5 mi SW of Senoia to Haralson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.264, -84.593
The public observed quarter-sized hail near Senoia. WSR-88D radar data suggests that hail of similar size likely continued toward Haralson before the storm weakened.
Lightning, Henry
- When
- July 4, 3:20 PM EST to 3:25 PM EST
- Where
- Henry County, Stockbridge
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.550, -84.230
FOX 5 Television of Atlanta reported that two lightning-related fires occurred almost simultaneously in Henry county during afternoon thunderstorms. A home in Stockbridge caught fire when lightning struck an adjacent tree. The current from the lightning apparently traveled from the tree through the nearby well pump to the house causing the fire. Significant structural damage was noted to the home as a result of the fire.
Lightning, Henry
- When
- July 4, 3:25 PM EST
- Where
- Henry County, 1.5 mi E of Mahers Quarry
- Property damage
- $175,000
- Reported by
- Broadcast Media
- Coordinates
- 33.568, -84.174
Fox 5 Television of Atlanta reported that lightning started a second fire in the Stockbridge area. This fire was to a home on McKenzie Drive, just east of Stockbridge. The home was vacant, but was a total loss from the resulting fire.
Hail, Cobb
- When
- July 4, 4:20 PM EST to 4:30 PM EST
- Where
- Cobb County, 1.6 mi WSW of Smyrna to Vinings
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.871, -84.546
A trained storm spotter observed penny to nickel-sized hail on Concord Road near South Cobb Drive in Smyrna. WSR-88D radar data suggests that similar-sized hail likely fell eastward toward the Fulton county line and the Vinings area. Two trees were also blown down in the Marietta area from this same thunderstorm.
Thunderstorm Wind, Union
- When
- July 4, 4:30 PM EST to 4:40 PM EST
- Where
- Union County, 7 mi W of Blairsville to 2 mi WSW of Blairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 34.870, -84.073
The Union County 911 Center reported that several trees were down along U.S. Highway 76 west of Blairsville.
Lightning, Cherokee
- When
- July 4, 5:18 PM EST
- Where
- Cherokee County, 1 mi E of Ball Ground
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -84.362
The Cherokee County Emergency Management Director reported that lightning struck a home one mile east of Ball Ground. Damages were minor and confined to the electrical system. No fire was observed.
Thunderstorm Wind, Cherokee
- When
- July 4, 6:29 PM EST to 6:30 PM EST
- Where
- Cherokee County, 8 mi ENE of Woodstock
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.144, -84.391
The Cherokee County Emergency Management Director reported that three trees were down at Fire Station No. 19 near Hickory Flat. Two of the trees fell on the station and one fell on a vehicle in the parking lot.
Lightning, Douglas
- When
- July 4, 8:11 PM EST
- Where
- Douglas County, Douglasville
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 33.750, -84.750
Fox 5 Television of Atlanta reported that there were at least four almost simultaneous lightning-related fires in Douglas county during the evening, as relayed by Douglas County fire officials. One home near Douglasville was a total loss.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, July 4, 20112 deaths · $65,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 4, 2011$490,000 · EF2 · 16 events
- Wildfire in Texas, July 4 to 15, 20111 death · $32,000 · 2 events
- Flash Flood and Hail in Arizona, July 4, 2011$1.1 million · 1 in hail · 7 events
- Flash Flood and Hail in Virginia, July 4, 2011$161,000 · 1.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, July 4, 2011$122,000 · EF0 · 31 events
- Hail and Damaging Winds in Arkansas, July 4 to 5, 2011$298,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in California, July 4 to 6, 2011$94,000 · 58 kt wind · 8 events
- Damaging Winds in West Virginia, July 4, 2011$73,000 · 55 kt wind · 7 events
- Flash Flood and Hail in Tennessee, July 4, 2011$50,000 · 55 kt wind · 6 events
- Damaging Winds and Lightning Strike in Texas, July 4, 2011$35,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in Massachusetts, July 4, 2011$31,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332003, 332012, 332021, 332004, 332015, 332256, 332024, 332027, 332028, 332029, 332257.